Clostridium difficile infection (C. diff) is a common infection caused by a bacterium. It can cause mild symptoms, or severe symptoms. This bacterium can cause a wide range of symptoms that range from mild diarrhea to life- threatening inflammation inside the colon.
This infection usually infects the elderly, and hospital patients. The infection usually attacks after a round of antibiotics, when the immune system feels protected. Recent studies show a large spike in the number of infections experienced by patients who were previously not considered to be in the high risk category. These patients are considered otherwise healthy and do not have a recent history of antibiotic use or direct exposure to health care facilities.
In most severe cases, patients become dehydrated and may require hospitalization. This condition causes the colon to become swollen. At times, patches of raw, weakened tissue develop inside the tissue, which can cause bleeding and develop pus. This can lead to severe infection, or even sepsis.
The most common case of clostridium difficile infection is an antibiotic used to cure a wide range of disease-causing bacteria. The condition can develop if you have been taking the antibiotic for a long time. Many individuals who have been cleared of a clostridium difficile infection experience recurring episodes from a new strain of bacteria.
The major cause of this infection is failing to wash your hands. The bacterium spreads to food or any surface your hands touch. Touching a contaminated surface or someone’s hand transports the bacteria to your own body. If you ingest foods carrying the clostridium difficile infection, it can live in the large intestine causing mild diarrhea, stomach cramping or even no effects at all.
Illnesses associated with inflammatory bowel disease, medications to reduce stomach acid, chronic liver or kidney disorders, health conditions or treatments that weaken the immune make you vulnerable to the infection. Adults 65 years of age or older appear more prone to this infection. Environmental conditions like hospitals, nursing homes and long-term care facilities increase the risk of clostridium difficile infection.
The first step in treatment is to stop taking your antibiotic. This is because the antibiotic is what triggered the infection. Your doctor will determine treatment based on how severe your infection is.
Antibiotics – these antibiotics will be different from the one you were taking that trigger the infection.
Surgery – this treatment is only carried out in patients who have severe infections that include pain, organ or system failure, severe swelling of the abdominal wall, toxic colon, or other severe symptoms. It is very possible that if the colon has been severely damage, a portion of it may be removed.
Around 20% of the people who suffer from a C. difficile infection get sick again. This is usually caused by an infection that never fully went away. It is also possible for you to become infected with another strain of the bacterium.
There are several methods of preventing clostridium difficile infection. If you are visiting a doctor, make sure they wash or cleanse their hands before touching you. Take precautions when visiting someone in the hospital “” gloves or a mask protect against live bacteria.
In terms of personal hygiene habits, use soap and warm water for cleaning your hands; alcohol-based sanitizers do not always destroy clostridium difficile spores. Be sure to clean the surfaces and disinfect with a product containing chlorine bleach; chloride is more effective to killing the spores.
If you are taking antibiotics for another infection, talk with your doctor to make sure the antibiotic is not linked to causing the clostridium difficile infection. Your doctor may prescribe an alternative.